Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 5:15 PM EST for Greene County, Indiana. It was in force for 45 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 5:15 PM EST (22:15 UTC)
- Expired
- May 27, 2004, 6:00 PM EST
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Greene County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:15 PM EST | HAIL 1.75 | Linton, IN | |
| May 27, 5:15 PM EST | HAIL 1.75 | Linton, IN | |
| May 27, 5:17 PM EST | HAIL 0.75 | Linton, IN | |
| May 27, 5:17 PM EST | HAIL 0.75 | Linton, IN | |
| May 27, 5:18 PM EST | HAIL 0.75 | Lyons, IN | |
| May 27, 5:18 PM EST | HAIL 0.75 | Lyons, IN | |
| May 27, 5:20 PM EST | TSTM WND GST 45 | Lyons, IN | |
| May 27, 5:20 PM EST | TSTM WND GST 45 | Lyons, IN | |
| May 27, 5:20 PM EST | TORNADO | Lyons, IN | |
| May 27, 5:20 PM EST | TORNADO | Lyons, IN | |
| May 27, 5:25 PM EST | TORNADO | Lyons, IN | |
| May 27, 5:25 PM EST | TORNADO | Lyons, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:00 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS53 KIND 272215 SVRIND INC055-272300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 515 PM EST THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHWEST INDIANA * UNTIL 600 PM EST * AT 514 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LINTON...OR ABOUT 30 MILES NORTHEAST OF VINCENNES...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYONS AROUND 520 PM EST NEWBERRY AROUND 525 PM EST BLOOMFIELD AROUND 530 PM EST DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN LINTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3916 8725 3890 8726 3891 8670 3917 8670 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, May 27, 12:35 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1235 PM EST THU MAY 27 2004 .DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF 75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW. FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP CHCS OFF FROM NORTH TO SOUTH OVERNIGHT. OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO OTHER CHANGES. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF COUNTIES TONIGHT. && CO
Hazardous weather outlook, May 27, 5:49 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 AM EST THU MAY 27 2004 INZ021-028>031-035>049-051>057-062>065-281100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON- MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH- SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. INZ060-061-067>072-281100- DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN- 549 AM EST THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD DEVELOP. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 27, 4:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GASTON 40.31N 85.50W
05/27/2004 0.88 INCH DELAWARE IN PUBLIC
&&
JEHLocal storm report, May 27, 4:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL LYNN 40.05N 84.94W
05/27/2004 0.75 INCH RANDOLPH IN AMATEUR RADIO
0450 PM HAIL LYNN 40.05N 84.94W
05/27/2004 1.00 INCH RANDOLPH IN AMATEUR RADIO
0449 PM TSTM WND GST MODOC 40.04N 85.13W
05/27/2004 60 MPH RANDOLPH IN AIRPLANE PILOT
&&
INDYLocal storm report, May 27, 5:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 5 S MUNCIE 40.13N 85.39W
05/27/2004 DELAWARE IN EMERGENCY MNGR
HOUSE LOST ROOF IN COWAN.
0500 PM HAIL 5 S SULLIVAN 39.02N 87.41W
05/27/2004 1.00 INCH SULLIVAN IN AIRPLANE PILOT
&&
INDYLocal storm report, May 27, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM FLOOD SULLIVAN 39.10N 87.41W
05/27/2004 SULLIVAN IN AMATEUR RADIO
WATER FLOWING OVER SEVERAL COUNTY ROADS.
&&
INDYLocal storm report, May 27, 5:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 S SULLIVAN 39.02N 87.41W
05/27/2004 1.00 INCH SULLIVAN IN AMATEUR RADIO
&&
JEHLocal storm report, May 27, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EST THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL LINTON 39.04N 87.16W
05/27/2004 1.00 INCH GREENE IN AMATEUR RADIO
&&
INDYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:12 AM EST | Severe Thunderstorm Warning | IND | Sullivan | 33 min |
| May 27, 4:16 AM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 29 min |
| May 27, 4:29 AM EST | Severe Thunderstorm Warning | IND | Martin | 46 min |
| May 27, 4:37 AM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 27, 4:43 AM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| May 27, 5:08 AM EST | Severe Thunderstorm Warning | IND | Jennings | 37 min |
| May 27, 5:13 AM EST | Severe Thunderstorm Warning | IND | Jackson | 32 min |
| May 27, 2:40 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 2:52 PM EST | Severe Thunderstorm Warning | IND | Randolph | 38 min |
| May 27, 2:54 PM EST | Severe Thunderstorm Warning | IND | Howard | 51 min |
| May 27, 3:09 PM EST | Severe Thunderstorm Warning | IND | Delaware | 51 min |
| May 27, 3:27 PM EST | Tornado Warning | IND | Randolph | 48 min |
| May 27, 3:30 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 45 min |
| May 27, 3:35 PM EST | Tornado Warning | IND | Hamilton | 40 min |
| May 27, 3:49 PM EST | Severe Thunderstorm Warning | IND | Madison | 41 min |
| May 27, 4:00 PM EST | Severe Thunderstorm Warning | IND | Delaware | 45 min |
| May 27, 4:02 PM EST | Severe Thunderstorm Warning | IND | Clinton | 43 min |
| May 27, 4:20 PM EST | Tornado Warning | IND | Delaware, Henry | 40 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Tipton | 31 min |
| May 27, 4:29 PM EST | Severe Thunderstorm Warning | IND | Randolph | 46 min |
| May 27, 4:34 PM EST | Severe Thunderstorm Warning | IND | Greene, Sullivan | 41 min |
| May 27, 4:36 PM EST | Tornado Warning | IND | Randolph | 24 min |
| May 27, 4:38 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 37 min |
| May 27, 4:47 PM EST | Severe Thunderstorm Warning | IND | Madison | 43 min |
| May 27, 5:00 PM EST | Severe Thunderstorm Warning | IND | Randolph | 45 min |
| May 27, 5:10 PM EST | Severe Thunderstorm Warning | IND | Delaware | 35 min |
| May 27, 5:22 PM EST | Tornado Warning | IND | Greene | 38 min |
| May 27, 5:50 PM EST | Tornado Warning | IND | Lawrence, Monroe | 25 min |
| May 27, 5:55 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 65 min |
| May 27, 6:03 PM EST | Flash Flood Warning | IND | Delaware, Randolph | 117 min |
| May 27, 6:03 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 27 min |
| May 27, 6:16 PM EST | Tornado Warning | IND | Jackson, Lawrence, Monroe | 29 min |
| May 27, 6:26 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox | 34 min |
| May 27, 6:30 PM EST | Severe Thunderstorm Warning | IND | Madison | 45 min |
| May 27, 6:32 PM EST | Flash Flood Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 3 hr |
| May 27, 6:36 PM EST | Severe Thunderstorm Warning | IND | Delaware, Randolph | 54 min |
| May 27, 6:49 PM EST | Severe Thunderstorm Warning | IND | Shelby | 56 min |
| May 27, 6:50 PM EST | Tornado Warning | IND | Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.